Florida, 2003Rip Current in Florida, March 17, 2003
March 17, 2003 · NWS MOB · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 17, 3:08 AM CST, 7 hours 27 minutes earlier.
Area forecast discussion, Mar 17, 3:08 AM CST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
308 AM CST MON MAR 17 2003
SURFACE ANALYSIS SHOWS PRESSURES HAVE LOWERED AROUND A SURFACE LOW
PRESSURE SYSTEM TO JUST BELOW 1000 MB OVER GULFPORT MISSISSIPPI.
RADAR IMAGERY THIS MORNING SHOWS BOTH AN IMPRESSIVE AND TROUBLING
REPRESENTATION WITH SPIRAL BANDING AROUND THE NORTH AND
PARTICULARLY SOUTHEAST SIDE OF THE SYSTEM. WILL BE MONITORING FOR
ROTATION IN STORMS THAT APPROACH THE COASTAL SECTIONS OVER TOWARD
THE FLORIDA PANHANDLE THIS MORNING. THE LOW IS FORECAST TO CONTINUE
A SLOW NORTH THEN NORTHEASTWARD MOTION...LIFTING OUT OF THE FORECAST
AREA BY THIS EVENING. WILL HAVE CATEGORICAL POPS PAINTED TO THE NORTH
AND EAST OF THE NORTHWARD MOVING SYSTEM AS IT TRACKS INTO THE
INTERIOR TODAY...OTHERWISE RAINS LIKELY AND A CHANCE OF
THUNDERSTORMS. DUE TO ADDED GROUND MOISTURE FROM TODAYS RAINS...
EXPECT LOW CLOUDS AND AREAS OF FOG TO DEVELOP TONIGHT. A LARGE
SURFACE LOW PRESSURE SYSTEM THAT EVOLVES OVER THE SOUTHERN PLAINS
KEEPS PRESSURES FAIRLY LOW OVER THE FORECAST AREA THROUGH MID WEEK.
DEEP SOUTHERLY FLOW WILL MAKE FOR WARM DAYTIME TEMPERATURES...MILD
NIGHTS...AND ISOLATED SHOWERS TUESDAY AND WEDNESDAY.
EXTENDED...CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY (AFTER 06Z)
AS BIG UPPER LOW MOVES EAST ACROSS TENNESSEE VALLEY. DRY FORECAST
AT THIS TIME THROUGH REMAINDER OF EXTENDED.
MARINE...MODERATE ONSHORE FLOW...TURNS SOUTHWEST TODAY AS LOW LIFTS
OUT TO THE NORTHEAST. LOW END MODERATE RIP CURRENT THREAT TODAY AS
TIDAL PREDICTIONS SHOW RISING TIDES...COUPLED WITH A MODERATE ONSHORE
FLOW. WILL MAKE MENTION OF THIS IN THE HAZARDOUS WEATHER OUTLOOK.
LIGHT TO MODERATE ONSHORE FLOW CONTINUES THROUGH MUCH OF THE WEEK
WITH POTENTIAL OF RIP CURRENT THREATS DURING MODERATE WIND FLOW
PERIODS.
FIRE...NO HIGHLIGHTS. AFTERNOON RH TODAY AND TUESDAY REMAINS WELL
ABOVE CRITICAL THRESHOLDS. /10
PRELIM NUMBERS...
MOB WE 074/058 078/064 078 10611
PNS WE 073/060 077/065 076 10711
DTS WE 071/062 076/066 075 10711
GZH WE 072/056 080/062 081 10911
2RO WE 072/054 080/063 080 10+11
61A WE 072/054 080/061 081 10+11
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Mar 17, 6:03 AM CST, 4 hours 32 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
603 AM CST MON MAR 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY)
A MODERATE THREAT OF RIP CURRENTS WILL BE POSSIBLE ALONG ALABAMA AND
NORTHWEST FLORIDA SHORES THIS MORNING DUE TO MODERATE SOUTH AND
SOUTHWEST WINDS.
SURFACE LOW PRESSURE MOVES NORTHEAST OUT OF SOUTHEAST MISSISSIPPI
TODAY INTO EAST CENTRAL ALABAMA BY TONIGHT. ON THE EAST SIDE OF THE
LOW...SHOWERS AND EMBEDDED THUNDERSTORMS WILL BE MORE
ORGANIZED...SPIRALING NORTH AND NORTHWESTWARD. SOME OF THE STORMS...
MOVING OFF THE GULF...HAVE THE POTENTIAL OF BECOMING STRONG OVER THE
NORTHWEST FLORIDA PANHANDLE THIS MORNING...ESPECIALLY ALONG THE
IMMEDIATE COASTAL SECTIONS.
.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)
A RATHER LARGE AREA OF SURFACE LOW PRESSURE EXPANDS EASTWARD OUT OF
THE SOUTHERN PLAINS THROUGH THE MIDDLE OF THE UPCOMING WEEK. DUE TO
THE DEEP SOUTHERLY FLOW AND MOISTURE AROUND THIS SYSTEM...
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY.
A FRONT MOVES THROUGH LATE THURSDAY WITH HIGH PRESSURE BUILDING INTO
THE FIRST PART OF THE WEEKEND. LOW PRESSURE MOVES ACROSS THE
CENTRAL GULF SUNDAY. NO HAZARDOUS WEATHER EXPECTED FRIDAY THROUGH
SUNDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR
SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED TODAY AND TONIGHT.
Rip Current, Escambia
- When
- March 17, 10:35 AM CST
- Where
- Escambia County, Pensacola Beach
- Injuries
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.614, -87.341 (the zone’s center; the record gives no point)
A sixteen year old female had to be pulled from rough surf at Pensacola Beach. She was transported to a local hospital where she was kept for observation for several hours and then released. She was swimming in an unguarded area of the beach when she became caught in a rip current and almost drowned.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Colorado, March 17 to 19, 20032 injured · $93 million · 12 events
- Tornadoes and Hail in Oklahoma, March 17, 2003$70,000 · F1 · 73 events
- Flood in New York, March 17 to 18, 2003$450,000 · 1 event
- Flooding in North Dakota, March 17 to 26, 2003$300,000 · 7 events
- Blizzard in Wyoming, March 17 to 19, 2003$100,000 · 8 events
- Flash Flood in Montana, March 17 to 18, 2003$115,000 · 1 event
- Winter Storm in Colorado, March 17 to 20, 200332 events
- Hail and Damaging Winds in Kansas, March 17, 20031 in hail · 28 events
- Damaging Wind in Florida, March 17, 2003$25,000 · 80 kt wind · 1 event
- Damaging Winds in Georgia, March 17, 2003$17,000 · 50 kt wind · 3 events
- Winter Storm in North Dakota, March 17 to 18, 200313 events
- Winter Storm in Wyoming, March 17 to 19, 200311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346987.